Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 26, NWS Louisville, KY

December 7, 2021Bourbon County, Kentucky

NWS Louisville, KY issued this river flood advisory at Dec 7, 2021, 11:00 AM EST for Bourbon County, Kentucky. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Dec 7, 2021, 11:00 AM EST (16:00 UTC)
Expired
Dec 7, 2021, 9:08 PM EST
In force
10 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon

County Bourbon County, KY

The radar

The Jackson,KY radar (KJKL), 100 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Stoner Creek at Paris (PRSK2).

Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03251900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

438 
WGUS83 KLMK 071600
FLSLMK

Flood Advisory
National Weather Service Louisville KY
1100 AM EST Tue Dec 7 2021

...The National Weather Service in Louisville has issued a Flood 
Advisory for the following rivers in Kentucky...

  Stoner Creek at Paris affecting Bourbon County.

.Recent heavy rain has caused the river to rise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means minor flooding is possible and rivers are 
forecast to exceed bankfull. If you are in the advisory area remain 
alert to possible flooding, or the possibility of the advisory being 
upgraded to a warning.

Stay tuned to NOAA Weather Radio and your local media for the latest 
information.

Additional information is available at www.weather.gov/lmk.

The next statement will be issued this evening.

&&


KYC017-080400-
/O.NEW.KLMK.FL.Y.0026.211207T1600Z-000000T0000Z/
/PRSK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1100 AM EST Tue Dec 7 2021

...FLOOD ADVISORY IN EFFECT FROM THIS MORNING UNTIL FURTHER NOTICE...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...Stoner Creek at Paris.

* WHEN...From this morning until further notice.

* IMPACTS...At 18.0 feet, Water floods a few low roads on right bank 
  of creek.

* ADDITIONAL DETAILS...
  - At 10:15 AM EST Tuesday the stage was 17.9 feet.
  - Forecast...The river is expected to fall below 16.0 feet late
    tonight.
  - Action stage is 16.0 feet.
  - Flood stage is 18.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3804 8413 3816 8425 3829 8433 3835 8422
      3823 8414 3811 8401


$$

CG
1 follow-up statement
434 
WGUS83 KLMK 080208
FLSLMK

Flood Advisory
National Weather Service Louisville KY
908 PM EST Tue Dec 7 2021

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  Stoner Creek at Paris affecting Bourbon County.



KYC017-080315-
/O.CAN.KLMK.FL.Y.0026.000000T0000Z-211208T0208Z/
/PRSK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
908 PM EST Tue Dec 7 2021

...FLOOD ADVISORY IS CANCELLED THIS EVENING...

The Flood Advisory is cancelled for
  the Stoner Creek at Paris.

* ADDITIONAL DETAILS...
  - At 8:15 PM EST Tuesday the stage was 15.5 feet.
  - Forecast...The river is expected to continue falling.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3804 8413 3816 8425 3829 8433 3835 8422
      3823 8414 3811 8401


$$

KDW

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood advisory went out at Dec 7, 10:31 AM EST, 29 minutes earlier.

Area forecast discussion, Dec 7, 10:31 AM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1031 AM EST Tue Dec 7 2021

.Forecast Update...
Issued at 1030 AM EST Tue Dec 7 2021

Forecast remains on track this morning.  Fast flow aloft is evident
via satellite imagery this morning.  Mid-high level cloudiness
continues to stream eastward across the Ohio Valley.  Southern
Indiana and northern Kentucky are blanketed by cloud cover and that
should persist throughout the day.  Currently temperatures are in
the upper 20s across southern Indiana and northern KY, with mainly
lower 30s across southern Kentucky.  Temperatures will not move all
that much across southern Indiana and northern Kentucky today due to
the cloud cover and very weak advection.  So highs in the lower to
mid 30s (30-35) are expected.  Across southern Kentucky, a bit more
sunshine is expected which will allow temps to warm into the upper
30s and lower 40s for highs.

Forecast for the evening and overnight remains unchanged at this
time. However, the noticeable trend in the early 12Z guidance
continues to target southern Indiana and far northern Kentucky for
some light snow this evening and into the overnight.  The best
chances of any accumulation look to be along and just north of the
Ohio River.  We still think we'll see some snow flurries and/or very
light snow south of the Ohio River, but the risk of any accumulation
south of the I-64 appears to be very low at this point.  We'll
examine the full 07/12Z guidance suite later this morning and this
afternoon and make additional forecast refinements as necessary.

Will do a quick refresh of the grids shortly and update our text
product suite.

&&

.Short Term...(Today and tonight)
Issued at 300 AM EST Tue Dec 7 2021

...A Dusting Of Snow Possible For Some Tonight...

Things are quiet across our region at this hour as surface high
pressure controls our area beneath fast zonal flow aloft.
Temperatures have dropped into the 25 to 30 degree range under
previously good radiational cooling conditions, however some upper
sky cover has begun to filter into the area, and my limit further
cooling toward dawn. Either way, expect a chilly start to the
morning, with temps only slowly rising through the day thanks to a
neutral advection component and increasing upper sky cover.

We do expect to get above freezing later today, but not by much as
highs north of the parkways reach the mid to upper 30s, and along
and south of the parkways temps reach the upper 30s and low 40s.

As we move into the evening hours and overnight hours, potential for
some light snow to fall still looks on track. The left exit region
of a 120 knot upper impulse will overspread the area. Meanwhile, a
good amount of 700-300mb moisture will pool over the Ohio River
Valley. Given some lift and saturation through the DGZ, there
appears to be enough ingredients for snow, however the complicating
factor will remain the dry air in place below 700mb. In other words,
the snow will likely be falling out of 7-10 K foot cloud bases, and
some evaporation will likely occur. On one hand, the evaporation
will cool the column enough that we should wet bulb to a snow
sounding, on the other hand there is some question as to how much
will reach the surface? 07/00z models have trended much drier from
their previous runs, with only the GFS remaining somewhat bullish on
enough QPF for light accumulations. Rather than just jump ship on
the previous forecast of light accums, have decided to pretty much
stick with previous forecast and see if the drier trend holds. As a
result, will message changes for a light dusting mainly along and
north of the parkways tonight. In general, most ensemble data
supports a half an inch or less, but can't rule out a localized
higher amount, especially up over southern IN. Given that we barely
get above freezing today, and that lows tonight will be in the 25 to
30 degree range do think a few slick spots could develop before the
Wednesday morning commute. As a result, will keep the SPS going to
message that. The good news is that any snow should likely be
exiting our east before sunrise on Wednesday.

.Long Term...(Wednesday through Monday)
Issued at 345 AM EST Tue Dec 7 2021

...STRONG TO POSSIBLY SEVERE STORMS POSSIBLE LATE FRIDAY INTO
SATURDAY WITH HEAVY RAINFALL AND POSSIBLE FLOODING CONCERNS...

Midweek features a brief break from the active weather as a weak sfc
high and upper level ridging build in over the Ohio Valley Wed into
Thu. Dry weather, mostly sunny and highs near seasonal norms will be
in place for Wed(mid 40s/low 50s).

Sfc high pushes eastward over the Delmarva Thur as a weak system
moves through the Northern Plains into the Great Lakes, this will
strengthen a southwesterly flow over the Ohio Valley. Tightening
pressure gradient between these two features will lead to some gusty
winds Thur afternoon (possible gusts of 20-25mph). We will also
experience warmer temperatures thanks to the return flow as highs
rise into the mid/upper 50s. Warm moist Gulf air continues to advect
northward Thur night into Fri resulting in some isentropic lift and
scattered showers. Mild lows Fri morning with the upper 40s/low 50s
as afternoon highs surge into the upper 60s/low 70s. There's
potential that some daily MaxT records could be tied or broken. See
climate section below.

Deepening trough across the Intermountain West will lead to lee
cyclogenesis over eastern CO Thur night into Fri. This system lifts
northeast through the Central Plains into the Lower Great Lakes by
Sat. Amble amounts of Gulf moisture will stream in over the central
KY ahead of the system increasing PWAT values from 1.50" to 1.70".
These values are over 300% of normal for this time of year. Model
sounding continue to indicate strong vertical wind shear and the
unseasonably warm moist air will help produce some weak instability
over the region. Strong to potentially severe storms are still
possible Friday night.

As stated in previous discussion, the higher concern may not be the
severe threat but heavy rain and flooding potential. This will
really come down to how quickly the system pushes through the
region. With the high PWAT values, models continue to show QPF
values ranging between 1" to 4" of rainfall with locally higher
amounts, especially across our south and southeastern CWA. Depending
on how much we dry out Wed/Thu and precip. we receive Thur night
into Fri, heavy rain could be falling on a moist ground. Flash
flooding and possible river basin flooding remains an impact
concern.

Colder drier air advects in behind the system for the second half of
the weekend. After collaborating with our neighboring CWAs, decided
to back off on PoPs and go with a drier forecast Sun into early next
week. Highs Sun. cool into the mid/upper 40s before returning to the
low/mid 50s Mon/Tue.

&&

.Aviation...(12Z TAF Issuance)
Issued at 618 AM EST Tue Dec 7 2021

VFR conditions prevail at this hour and will continue to do so under
Sct to Bkn upper level clouds. Winds will be light and variable,
generally 5 knots or less through much of the period, until they
eventually settle on a light easterly component by early this
evening. Ceilings will lower to the 8 to 10 K foot range by evening,
with some flurries and/or light snow possible at HNB/SDF/LEX. There
is a dry layer to overcome in the low levels, but do think we could
see some minor vis restrictions in light snow heading into the
overnight, with some light accums possible by daybreak. Mentioned
Prob30 for now.

&&

.Climate...
Updated at 400 AM EST Tue Dec 7 2021

Strong warm air advection Friday will push temperatures into the
upper 60s to low 70s. It is possible that a record or two could be
tied or potentially broken. Below is a summary of forecast
temperatures, climatological normal values, and the daily record max
temps for December 10.

====== Friday Maximum Temperatures ======

       Forecast / Normal / Record (Year)
SDF:      70    /   49   /   71   (1971)
BWG:      70    /   51   /   74   (1971)
LEX:      66    /   47   /   72   (1971)
FFT:      67    /   48   /   76   (1952)

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update.......MJ
Short Term...BTN
Long Term....BJS
Aviation.....BJS
Climate......BTN
Hazardous weather outlook, Dec 7, 10:55 AM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1055 AM EST Tue Dec 7 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-081600-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1055 AM EST Tue Dec 7 2021 /955 AM CST Tue Dec 7 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

There is potential for minor snow accumulations later tonight and
into early Wednesday morning. Forecast confidence remains low in
amounts and location, but a few slick spots will be possible across
southern Indiana and portions of far northern Kentucky Wednesday
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another strong storm system is forecast to impact the outlook area on
Friday and Saturday. Strong to possibly severe thunderstorms with
heavy rainfall are expected. The heavy rainfall may lead to flash
flooding and eventually river basin flooding over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this weekend.

BTN/BJS/MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 2:39 AM ESTRiver Flood WarningLMKFranklin8 hr
Dec 7, 6:28 AM ESTRiver Flood AdvisoryLMKHardin, Nelson4 hr
Dec 7, 10:21 AM ESTRiver Flood WarningLMKHardin, Nelson36 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.